Hail, Colfax
- When
- June 17, 2:10 PM MST to 2:15 PM MST
- Where
- Colfax County, 0.69 mi N of Sugarite
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.960, -104.380
Sugarite Canyon State Park reported dime to quarter size hail.
Isolated showers and thunderstorms developed over the northern high terrain of New Mexico once again on the 17th. A severe thunderstorm moved over Sugarite Canyon State Park and dumped quarter size hail on the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated showers and thunderstorms developed over the northern high terrain of New Mexico once again on the 17th. A severe thunderstorm moved over Sugarite Canyon State Park and dumped quarter size hail on the area. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 10:59 AM MST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1159 AM MDT WED JUN 17 2015 .AVIATION... 18Z TAF CYCLE LESS COVERAGE OF SH/TS IS EXPECTED TODAY. THE GREATEST TS THREAT OR IMPACT FOR TERMINAL SITES IS AT LVS AND TCC. CANT RULE OUT IMPACTS AT ROW OR SAF AS WELL BUT WILL GO WITH VCSH AT THIS TIME. THE DRIER VARIETY OF SH/TS WILL BE FOUND OVER CENTRAL AREAS SO CANT RULE OUT GUSTY OUTFLOW WINDS. HAVE THAT BUILT INTO THE AEG/ABQ/SAF FORECAST. COULD BE A LITTLE TOO BULLISH AT AEG/ABQ BUT OUTFLOWS COULD TRAVEL A FAIR DISTANCE TODAY. PERHAPS SOME BRIEF MTN TOP OBSCD ALONG THE CENTRAL MTNS BUT SHOULDNT LAST TOO LONG IF IT EVEN OCCURS AT ALL. LOW CIG DVLP LIKE LAST NIGHT IS LESS LIKELY FOR TONIGHT ACROSS THE FAR EAST BUT THERE IS A LITTLE BIT OF INDICATION FROM ONE OF THE MODELS. WILL MONITOR ACCORDINGLY. MOST OF THE SH/TS SHOULD HAVE DIMINISHED BY MIDNIGHT BUT CANT RULE OUT CONTINUED CELLS ACROSS SC/SE AREAS AFTER MIDNIGHT. 50 && .PREV DISCUSSION...336 AM MDT WED JUN 17 2015... .SYNOPSIS... HIGH PRESSURE OVER THE EASTERN PACIFIC WILL BEGIN TO EXTEND OVER NEW MEXICO...PUSHING DRIER AIR INTO WESTERN PARTS OF THE STATE. SUFFICIENT MOISTURE WILL LINGER OVER THE EASTERN HALF OF THE STATE TODAY AND INTO THURSDAY...KEEPING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORM IN THE FORECAST. HOWEVER...THE TREND OF DRIER AIR PUSHING EASTWARD WILL GRADUALLY LOWER RAINFALL PROBABILITIES BY THE WEEKEND WHILE TEMPERATURES BEGIN TO CLIMB SLIGHTLY ABOVE AVERAGE. HIGH PRESSURE WILL ESTABLISH ITSELF DIRECTLY OVER THE LAND OF ENCHANTMENT BY SUNDAY AND MONDAY. && .DISCUSSION... WITH THE EXTENSION OF THE EASTERN PACIFIC UPPER HIGH INCHING CLOSER TO NEW MEXICO...THE DRIER AIR COMETH. THE DRYING OF SURFACE DEWPOINTS AND PRECIPITABLE WATER VALUES HAS BEEN ADVERTISED TO INVADE WESTERN NM TODAY...AND THIS MORNING'S MODEL RUNS ARE EVEN MORE AGGRESSIVE WITH THIS DRY PUNCH. THE INTERFACE OF THIS DRY AIR MEETING UP WITH THE REMNANT MOIST AIRMASS WILL ESTABLISH ITSELF WEST OF THE RIO GRANDE EARLY IN THE AFTERNOON...LIKELY MIXING TO THE SPINE OF THE CENTRAL MOUNTAIN CHAIN BY DAY'S END. THIS WILL BE WHERE A FEW VIRGA SHOWERS OR PERHAPS DRY THUNDERSTORMS COULD DEVELOP THIS AFTERNOON. FARTHER EAST...ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE THE RULE. TEMPERATURES WILL RISE A FEW DEGREES IN THE DRIER ATMOSPHERE WITH LESS CLOUD COVER. A FAIRLY SIMILAR STORM COVERAGE PATTERN IS EXPECTED ON THURSDAY WITH CELLS BEING MOST CONCENTRATED ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND VIRTUALLY NO DEVELOPMENT ANTICIPATED TO THE WEST. TEMPERATURES BY THURSDAY AFTERNOON WILL BE 5 TO 10 DEGREES ABOVE NORMAL IN CENTRAL TO WESTERN ZONES AND CLOSER TO NORMAL IN THE EASTERN PLAINS OF NM. THE SURFACE PRESSURE GRADIENT STARTS TO TIGHTEN A BIT THURSDAY NIGHT WITH HIGH PRESSURE TO THE LEE OF THE MOUNTAINS. THIS WILL INDUCE AN EASTERLY SYNOPTIC WIND COMPONENT THAT COULD ADVECT SOME OF THE HIGHER DEWPOINTS OVER THE PLAINS INTO THE CENTRAL PARTS OF THE STATE BY FRIDAY MORNING. SOME SHOWERS AND STORMS COULD DEVELOP IN THIS INCREASED MOISTURE FIELD WITH SUFFICIENTLY STEEP TEMPERATURE LAPSE RATES TO SUPPORT GROWTH. NAM IS SOMEWHAT OF AN OUTLIER TO BE PICKING UP ON THIS...BUT IT SEEMS VERY PLAUSIBLE...SO SOME ISOLATED TO SCATTERED COVERAGE WAS INTRODUCED OVER THE RIO GRANDE TO THE CONTINENTAL DIVIDE. TEMPERATURES STAY ABOVE NORMAL FRIDAY...BUT DO NOT NECESSARILY RISE ANY HIGHER THAN THE PREVIOUS DAY. THE MOISTURE WOULD LIKELY RETREAT BACK EAST ON SATURDAY WITH LESS STORM COVERAGE OVERALL DUE TO THE DRYING AND SUBSIDENCE FROM THE APPROACHING UPPER HIGH. WITH THE DOME OF HIGH PRESSURE BUILDING OVERHEAD ON SUNDAY AND MONDAY...TEMPERATURES WILL RISE A FEW MORE DEGREES ABOVE AVERAGE. AT THIS TIME THERE DOES NOT APPEAR TO BE ANY RECORD BREAKING HEAT...BUT THESE WILL BE THE HOTTEST TEMPERATURES THUS FAR THIS YEAR. 52 && .FIRE WEATHER... AN OVERALL DRYING AND WARMING TREND...WITH SOME RELATIVELY MINOR SUBTLETIES...STILL EXPECTED TODAY AND GENERALLY THROUGH THE WEEKEND. DESPITE SOME RECOVERY INTO THE RGV AND TO THE CONTDVD DURING THE NIGHT...LOW LEVEL MOISTURE IS EXPECTED TO MIX OUT DURING THE DAY TODAY. AS CAN OCCUR THIS TIME OF YEAR UNDER A RIDGE OF HIGH PRESSURE ALOFT...IT MAY SLOSH BACK AND FORTH THURSDAY INTO FRIDAY...AND COULD SEEP BACK INTO THE RGV AT TIMES DURING THE LATE AFTERNOONS AND EVENINGS. MODELS HAVE COME DOWN EVEN MORE WITH DEWPOINT FORECAST FOR THIS AFTERNOON AND THURSDAY IN THE WEST. NAM TRIES TO SLOSH LOW LEVEL MOISTURE BACK INTO THE RGV LATE THURSDAY AND FRIDAY...AND BOUGHT INTO THIS AT LEAST PART WAY WITH DEWPOINT AND WIND FORECAST...AS IT APPEARS SOME CONVECTION MAY DRIFT OFF THE MTS AND HUG THE EAST SLOPES OF THE SANGRE DE CRISTOS IN THE UPPER HIGH CIRCULATION. IN ANY EVENT...FORECAST MIN RH FOR THE WEST AND CENTRAL LESS THAN 10 PERCENT THURSDAY...SATURDAY AND SUNDAY...WITH A SLIGHT UPTICK FRIDAY. OVERNIGHT RECOVERIES FAR WEST WILL BE POOR...AND IMPROVE FARTHER EAST OF THE CENTRAL MT CHAIN. WITH THE DRYING...HIGH HAINES WILL BE COMMON THROUGH THE WEEKEND AND FORECAST HIGHS WILL BE ABLE TO SOAR TO ABOVE AVERAGE VALUES FOR THE LATTER HALF OF JUNE...WHICH MEANS MANY LOWER TERRAIN AREAS WILL SEE PREDOMINANTLY 90S TO LOWER 100S FOR HIGHS THURSDAY THROUGH THE WEEKEND. WINDS WILL BE LIGHT HOWEVER...WITH THE EXCEPTION OF IN THE VICINITY OF ANY CONVECTION THAT MANAGES TO DEVELOP. THAT WILL BE MAINLY FROM THE CENTRAL MT CHAIN EASTWARD...ALTHOUGH ISOLATED CONVECTION COULD SHIFT A BIT WESTWARD FRIDAY. SOME DRY CONVECTION IS POSSIBLE TODAY FROM THE CONTDVD TO THE RGV. WETTING RAINFALL CHANCES TAPER DOWN TO LITTLE OR NONE OVER THE WEEKEND THEN RAMP UP AROUND THE MIDDLE OF NEXT WEEK...WITH MODELS SUGGESTING MOISTURE MAY RETURN BY WAY OF SURFACE FRONTS OR FROM THE SOUTH. GOOD TO EXCELLENT VENT RATES FAVOR THE CENTRAL AND WEST TODAY THROUGH THURSDAY WITH IMPROVEMENT OVERALL ON FRIDAY. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 604 AM MDT WED JUN 17 2015 NMZ501>540-181200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 604 AM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SHIFT TO THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS OF NEW MEXICO TODAY AND TONIGHT WITH ONLY A FEW DRY STORMS POSSIBLE IN CENTRAL NEW MEXICO. GUSTY DOWNBURST WINDS WILL BE COMMON WITH THE DRY STORMS NEAR THE RIO GRANDE VALLEY AND CONTINENTAL DIVIDE. IN NORTHEASTERN NEW MEXICO SOME STRONG STORMS MAY MOVE OFF OF THE SANGRE DE CRISTO MOUNTAINS WITH LOCALLY HEAVY RAINFALL...HAIL...AND GUSTY DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE TO BE FOCUSED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN ON THURSDAY WITH SOME STORMS SEEPING BACK INTO CENTRAL AREAS OF NEW MEXICO ON FRIDAY. SMALL HAIL...GUSTY DOWNBURST WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT WED JUN 17 2015
NMZ512-515-171900-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-EAST SLOPES SANGRE DE CRISTO
MOUNTAINS-
1229 PM MDT WED JUN 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL
100 PM MDT...
AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPPER COLONIAS...OR 20 MILES WEST OF LAS
VEGAS...MOVING SOUTH/SOUTHWEST AT 6 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PECOS...ROWE...UPPER COLONIAS AND LOWER COLONIAS.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 304 AND 308.
OTHER LOCATIONS AFFECTED INCLUDE LISBOA SPRINGS FISH HATCHERY AND
PECOS NATIONAL HISTORICAL PARK.
&&
LAT...LON 3568 10556 3566 10556 3567 10554 3563 10554
3560 10552 3563 10549 3567 10550 3567 10543
3547 10545 3549 10549 3548 10553 3549 10569
3552 10570 3550 10571 3550 10574 3568 10566
TIME...MOT...LOC 1829Z 030DEG 6KT 3562 10559
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED JUN 17 2015
NMZ527-172015-
RATON RIDGE/JOHNSON MESA-
146 PM MDT WED JUN 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
215 PM MDT...
AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF RATON CREWS AIRPORT...OR 15
MILES WEST OF RATON...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3678 10451 3677 10453 3674 10455 3673 10461
3666 10466 3664 10475 3664 10477 3665 10478
3670 10479 3674 10482 3688 10486 3695 10466
TIME...MOT...LOC 1946Z 335DEG 11KT 3685 10473
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 202 PM MDT WED JUN 17 2015 NMZ518-172030- SANTA FE METRO AREA- 202 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY UNTIL 230 PM MDT... AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LA CIENEGA...OR 10 MILES SOUTHWEST OF SANTA FE. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA CIENEGA. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 269 AND 278. && LAT...LON 3563 10620 3560 10594 3547 10613 TIME...MOT...LOC 2002Z 038DEG 1KT 3562 10612 50
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
233 PM MDT WED JUN 17 2015
NMZ515-172115-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
233 PM MDT WED JUN 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 315 PM MDT...
AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANGEL FIRE...OR 20 MILES EAST OF TAOS...
MOVING SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANGEL FIRE...COYOTE CREEK STATE PARK AND BLACK LAKE.
OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
COLIN NEBLETT WILDLIFE AREA...ANGEL FIRE SKI AREA...AND HAROLD BROCK
ACCESS POINT.
&&
LAT...LON 3633 10495 3631 10493 3629 10493 3615 10522
3635 10534 3637 10534 3638 10533 3640 10533
3651 10520
TIME...MOT...LOC 2033Z 314DEG 13KT 3640 10521
JAF/KJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT WED JUN 17 2015
NMZ527-528-172145-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
245 PM MDT WED JUN 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
345 PM MDT...
AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RATON PASS...OR NEAR RATON...MOVING
SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RATON...SUGARITE CANYON STATE PARK...RATON PASS AND SUGARITE.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 442 AND 460.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3689 10415 3670 10442 3694 10466 3700 10456
3699 10435
TIME...MOT...LOC 2044Z 321DEG 8KT 3694 10450
JAF/KJThe Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
Sugarite Canyon State Park reported dime to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572440.